Alert archive / West Virginia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 78, NWS Blacksburg, VA

August 17, 1997Monroe County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 17, 1997, 7:39 PM EDT for Monroe County, West Virginia. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 17, 1997, 7:39 PM EDT (23:39 UTC)
Expired
Aug 17, 1997, 8:25 PM EDT
In force
46 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Monroe County, WV

The radar

The Roanoke radar (KFCX), 64 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 7:45 PM EDTThunderstorm WindLindside, WV
Aug 17, 7:45 PM EDTHail 0.75Lindside, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1997-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 916 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1997-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
916 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-134 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 172342 RRA
SVRRNK
WVC063-180025-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
739 PM EDT SUN AUG 17 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 825 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHEASTERN WEST VIRGINIA

   ...MONROE COUNTY
 
AT 739 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 24 MILES NORTHWEST OF BLACKSBURG OR 4 MILES WEST
NORTHWEST OF LINDSIDE MOVING EAST SOUTHEAST AT 35 MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
 ROCK CAMP                       AROUND 750 PM EDT
 LINDSIDE                        AROUND 800 PM EDT

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL.  MOVE TO A PLACE OF SAFETY IMMEDIATELY.

JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:30 PM EDT, 5 hours 9 minutes earlier.

Area forecast discussion, Aug 17, 2:30 PM EDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT SUN AUG 17 1997

RECOMMENDATIONS...
CRW...LETS ADD THE MENTION OF A GUSTY EVENING THUNDERSTORM TO
ZONES.
RDU...PUT A CHC OF PCP IN FOR LATE TONIGHT IN THE NW MTNS.
WBC...WHAT DO YOU THINK ABOUT RAISING POP TONIGHT AND MON.

DISCUSSION...
KFCX AT 18Z INDCTD AN ISOLATED THUNDERSTORM PUTHAN COUNTY IN WEST
VIRGINIA. REGION RADAR PLOT DISPLYD SHOWERS AND THUNDERSTORMS TO OUR
WEST ACROSS THE OHIO VALLEY. SAT LOOP SHWD QUICKLY DEVELOPING CU
MAINLY ALONG THE MTNS THIS AFTERNOON. MODELS WERE FAIRLY SIMLIAR FOR
RNK CWA DURG THE PD. FNT SLOWLY SINKS SOUTH TONIGHT AND MON. BEHIND
THE FRNT...HIGH PRESSURE BUILD IN ACRS THER GREAT LAKES. ALOFT AT
500MB...VORT MAX ROTATES ACROSS EAST ACRS TONIGHT INTO MONDAY
MORNING. ON PCGRIDS DATA THE NGM WAS ATAD STRNGER WITH VERTICAL
VELOCITY ESP FRM 800 TO 250MB. SEVERAL SIGN SUPPORT POTL FOR SEVERE
WX...INSTABILITY SEEM IN LIS...DIVG ALF...PUSH OF DRIER AIR IN MID
LEVEL ETC. ANYHOW FOR TONIGHT FORECAST...CHC OF A GUSTY EVENING
SHOWERS AND THUNDERSTORMS IN WEST VIRGINIA...OTHERWISE PARTLY TO
MOSTLY CLOUDY TONIGHT WITH CHC OF SHOWERS AND THUNDERSTORMS. POP
DECREASING AS ONE MOVES SE. LOWS WILL VARY FROM MID/UPPER 60S TO MID
70S. MONDAY WILL BE NOT AS HOT WITH VARIABLE CLOUDINESS AND CHANCE
OF SHOWERS AND THUNDERSTORMS EVERYWHERE. HIGHS WILL VARY FRM ARD 80
TO ARD 90.
A FEW VERY QUICK NUMBERS....

ROA 72/86/65/81 5511
RNK 68/84/63/79 5511
BLF 66/78/61/77 5310
LYH 72/87/65/82 4511
DAN 74/91/68/84 3521
KK

In the hours before

Special weather statement, Aug 17, 1:45 PM EDT, 5 hours 54 minutes before
WVZ042>045-180000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 PM EDT SUN AUG 17 1997

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHEAST WEST
VIRGINIA UNTIL 8 PM...

 AN UNSTABLE AIR MASS WILL COMBINE WITH SURFACE BOUNDARIES THIS
AFTERNOON AND EVENING TO PRODUCE SCATTERED THUNDERSTORMS ACROSS
SOUTHEAST WEST VIRGINIA. SOME OF THESE STORMS COULD REACH SEVERE
LIMITS WITH DAMAGING WINDS...HEAVY RAIN AND HAIL.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA.  PERSONS SHOULD WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

KK
Special weather statement, Aug 17, 1:47 PM EDT, 5 hours 52 minutes before
WVZ042>045-180000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 PM EDT SUN AUG 17 1997

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHEAST WEST
VIRGINIA UNTIL 8 PM...

 AN UNSTABLE AIR MASS WILL COMBINE WITH SURFACE BOUNDARIES THIS
AFTERNOON AND EVENING TO PRODUCE SCATTERED THUNDERSTORMS ACROSS
SOUTHEAST WEST VIRGINIA. SOME OF THESE STORMS COULD REACH SEVERE
LIMITS WITH DAMAGING WINDS...HEAVY RAIN AND HAIL.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA.  PERSONS SHOULD WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

KK
Special weather statement, Aug 17, 4:20 PM EDT, 3 hours 19 minutes before
VAZ020-WVZ042>045-172330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT SUN AUG 17 1997

...SEVERE THUNDERSTORM WATCH UNTIL 1100 PM FOR BATH CO...

...SEVERE THUNDERSTORM WATCH UNTIL 800 PM FOR SOUTHEASTERN WEST
VIRGINIA...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 1100 PM FOR MUCH OF NORTHERN VIRGINIA. IN THE
BLACKSBURG AREA OF RESPONSIBILITY...THE WATCH INCLUDES BATH COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM FOR
SOUTHEASTERN WEST VIRGINA.

AT 425 PM STRONG THUNDERSTORMS WERE MOVING THROUGH CENTRAL
PORTIONS OF WEST VIRGINIA...AND EXTENDED SOUTHWESTWARD INTO
KENTUCKY. THE INDIVIDUAL STORMS WERE RACING NORTHEASTWARD AT 40
MPH...BUT THE AREA OF STORMS WAS SINKING SOUTHEASTWARD TOWARD
SOUTHEASTERN WEST VIRGINIA AND BATH COUNTY VIRGINIA AT ABOUT 20
MPH...AND THE STRONG STORMS SHOULD MOVE IN AROUND 600 PM.

SOME OF THESE STORMS MAY HAVE DAMAGING WIND GUSTS OF 60 MPH OR
MORE...OR ALSO LARGE HAIL. PEOPLE IN THE WATCH AREA SHOULD KEEP A
CLOSE EYE ON THE WEATHER THIS EVENING. IF THREATENING WEATHER
APPROACHES...SEEK SAFE INDOOR SHELTER. LISTEN TO NOAA WEATHER RADIO
OR YOUR FAVORITE6 MEDIA OUTLET FOR FURTHER STATEMENTS OR POSSIBLE
WARNINGS.

JACKSON
Special weather statement, Aug 17, 4:25 PM EDT, 3 hours 14 minutes before
VAZ020-WVZ042>045-172330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT SUN AUG 17 1997

...SEVERE THUNDERSTORM WATCH UNTIL 1100 PM FOR BATH CO...

...SEVERE THUNDERSTORM WATCH UNTIL 800 PM FOR SOUTHEASTERN WEST
VIRGINIA...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 1100 PM FOR MUCH OF NORTHERN VIRGINIA. IN THE
BLACKSBURG AREA OF RESPONSIBILITY...THE WATCH INCLUDES BATH COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM FOR
SOUTHEASTERN WEST VIRGINA.

AT 425 PM STRONG THUNDERSTORMS WERE MOVING THROUGH CENTRAL
PORTIONS OF WEST VIRGINIA...AND EXTENDED SOUTHWESTWARD INTO
KENTUCKY. THE INDIVIDUAL STORMS WERE RACING NORTHEASTWARD AT 40
MPH...BUT THE AREA OF STORMS WAS SINKING SOUTHEASTWARD TOWARD
SOUTHEASTERN WEST VIRGINIA AND BATH COUNTY VIRGINIA AT ABOUT 20
MPH...AND THE STRONG STORMS SHOULD MOVE IN AROUND 600 PM.

SOME OF THESE STORMS MAY HAVE DAMAGING WIND GUSTS OF 60 MPH OR
MORE...OR ALSO LARGE HAIL. PEOPLE IN THE WATCH AREA SHOULD KEEP A
CLOSE EYE ON THE WEATHER THIS EVENING. IF THREATENING WEATHER
APPROACHES...SEEK SAFE INDOOR SHELTER. LISTEN TO NOAA WEATHER RADIO
OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER STATEMENTS OR POSSIBLE
WARNINGS.

JACKSON
Special weather statement, Aug 17, 6:27 PM EDT, 1 hour 12 minutes before
VAZ020-WVZ042>045-180200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
627 PM EDT SUN AUG 17 1997

...SEVERE THUNDERSTORM WATCH UNTIL 1100 PM FOR BATH COUNTY VIRGINIA
AND GREENBRIER COUNTY WEST VIRGINIA...

...SEVERE THUNDERSTORM WATCH UNTIL 800 PM FOR THE REST OF SOUTHEASTERN
WEST VIRGINIA...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM FOR
SOUTHEASTERN WEST VIRGINA...INCLUDING MERCER...SUMMERS AND MONROE
COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM FOR BATH
COUNTY...WHILE THE WATCH FOR GREENBRIER COUNTY HAS BEEN EXTENDED UNTIL
1100 PM.

AT 627 PM STRONG THUNDERSTORMS WERE JUST MOVING INTO SOUTHEASTERN WEST
VIRGINIA...AND WERE APPROACHING BATH COUNTY VIRGINIA. THESE STORMS
CONTINUE TO RACE NORTHEASTWARD AT 40 MPH...BUT THE AREA WAS ALSO
SINKING SOUTHEASTWARD AT ABOUT 20 MPH. STRONG STORMS WILL BE CROSSING
THE WATCH AREA UNTIL AROUND 800 PM.

SOME OF THESE STORMS MAY HAVE DAMAGING WIND GUSTS OF 60 MPH OR
MORE. WIND DAMAGE HAS BEEN REPORTED FROM SOME OF THESE STORMS AS THEY
CROSSED CENTRAL SECTIONS OF WEST VIRGINIA.

PEOPLE IN THE WATCH AREA SHOULD CONTINUE TO KEEP A CLOSE EYE
ON THE WEATHER THIS EVENING. IF THREATENING WEATHER APPROACHES...
SEEK SAFE INDOOR SHELTER. LISTEN TO NOAA WEATHER RADIO OR YOUR
FAVORITE MEDIA OUTLET FOR FURTHER STATEMENTS OR POSSIBLE
WARNINGS.

JACKSON

Nearby

Severe Thunderstorm Warnings in West Virginia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.